MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FC
Medical Device Problem Codes Crack (1135); Peeled/Delaminated (1454)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned to olympus for evaluation.Based on similar reports, this type of teflon pad damage is most likely related to the operator's technique.The instruction manual contains several warning statements in an effort to prevent damage to the teflon pad."do not to activate output in seal and cut mode while the grasping section is closed without contacting tissue or vessel.Do not activate output while applying the probe tip to the tissue with a strong force.Do not activate output while grasping thick and hard tissues.Otherwise, various forms of damage in the probe tip and/or the tissue pad such as premature wear, breakage, deformation, exposure of metal, and/or falling inside the body cavity, and/or partial separating may occur.".
 
Event or Problem Description
Olympus was informed that during a therapeutic total laparoscopic hysterectomy (tlh) procedure, the teflon pad from the grasping section of the device was peeling and the probe unit cracked.It was reported that surgeon was performing a seal/cut on the patient¿s tissue, when a ¿probe damage¿ error message was observed on the generator.The generator settings were 2 cut/1 coag.No device fragment fell into the patient.There was no bleeding observed.The intended procedure was completed with a similar device.There was no patient injury reported.Additionally, the user facility reported that the device and the generator connection points were inspected prior to the procedure with no anomalies found.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8238510
Report Number2951238-2019-00354
Device Sequence Number13848784
Product Code GEI
UDI-Device Identifier04953170337543
UDI-Public04953170337543
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K111202
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FC
Device Lot NumberPW305093
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2018
Initial Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1